Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Binghamton, NY

May 29, 20194 counties in Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2019, 4:18 PM EDT for 4 counties in Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 4:18 PM EDT (20:18 UTC)
Expired
May 29, 2019, 5:00 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:10 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:06 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 29, 3:06 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
306 PM EDT Wed May 29 2019

.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

3 PM update...

A line of intense thunderstorms will move through Northeast PA
through late afternoon. Driven by MLCape values between
1000-1500 j/kg and 50-60 kt bulk shears, these storms will
continue to intensify with isolated supercells possible.

The latest model predictions push the convective line east of
our FA around 6 PM with scattered light showers trailing the
thunderstorms.

Except for a stray sprinkle or shower over our southeastern
forecast area, the overnight hours will be dry with low clouds
and patchy fog forming.

Another wave will rotate into NY/PA Thursday afternoon and spark
another round of showers and thunderstorms. Though the storms
are not expected to be as intense as the last few days,
precipitable water will range from 1.25 to 1.50 inches between
the Twin Tiers and Wyoming Valley. Because portions of this
region received copious rainfall in recent days, any storms
forming over this area will need to be monitored.

Showers and isolated thunderstorms will continue for the first
half of Thursday night before finally moving eastward. Storm
total QPF values of 0.50 to 0.80 inches are forecast from the
NY/PA border southward.

130 PM update...

A tornado watch is in effect for Luzerne County until 8 PM EDT.

1025 AM update...

A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.

We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave departs early Friday allowing some weak ridging and
drier air to build into the region. After perhaps a morning
sprinkle, Friday should be dry and seasonable for the forecast
area as the frontal boundary drops south once again.

Fast NW flow brings yet another short wave through the area
Saturday. This system lifts the front back northward and fires
showers and thunderstorms, mainly over the southern half of the
forecast area. In any case, system is covering a broad area and
frontal position is not sure so will expect showers over much of
the area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Unsettled weather will continue for the end of the weekend into
Monday.

Upper trough settles in over the area for Sunday and Monday as
multiple short waves rotate through. This will keep showers and
isolated thunderstorms in the area for the end of the weekend
into the work week. Surface ridge builds in for Tuesday and the
trough axis moves into New England. This will bring a cool
northerly flow but somewhat drier air into the area.

Temperatures through the period will generally remain below
normal.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.

MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.

A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.

Outlook...

Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.

Friday through Friday night...Mainly VFR.

Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
     047-048-072.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 1:41 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
141 PM EDT Wed May 29 2019

NYZ009-015>018-022-023-025-036-037-044>046-057-301745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
141 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-055-056-062-PAZ038>040-301745-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
141 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and scattered thunderstorms are expected to pass through the
area this afternoon into early evening. A few storms may contain
damaging winds, hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of showers and embedded thunderstorms is expected late
Thursday afternoon into evening. Locally heavy rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-048-072-301745-
Wyoming-Lackawanna-Pike-Southern Wayne-
141 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Another round of thunderstorms is expected this afternoon through
evening. In addition to posing the threat for flash flooding, there
is an enhanced risk for some thunderstorms to be severe with
damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An additional round of showers and embedded thunderstorms is
expected late Thursday afternoon into evening. Locally heavy
rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ047-301745-
Luzerne-
141 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An additional round of showers and embedded thunderstorms is
expected late Thursday afternoon into evening. Locally heavy
rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 2:48 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     EXETER                  41.33N  75.82W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            LARGE TREE DOWN ON VEHICLE.

&&

BJG
Local storm report, May 29, 3:02 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     NANTICOKE               41.20N  76.00W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            WIRES DOWN IN ROADWAY WITH POLE SNAPPED.

&&

BJG
Local storm report, May 29, 3:24 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             MOOSIC                  41.36N  75.70W
05/29/2019  E0.75 INCH       LACKAWANNA         PA   SOCIAL MEDIA

&&

BJG
Local storm report, May 29, 3:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     SLOCUM                  41.13N  76.05W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR MUD POND

&&

BJG
Local storm report, May 29, 3:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 E FEYS GROVE          41.09N  75.99W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR 326 BLUE RIDGE TRAIL

&&

BJG
Local storm report, May 29, 3:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 NNE SPENCERS CORNERS  41.63N  75.55W
05/29/2019                   LACKAWANNA         PA   911 CALL CENTER

            TREE DOWN ON WIRES IN GREENFIELD TOWNSHIP

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:27 PM EDTTornado WarningBGMSullivan33 min
May 28, 8:29 PM EDTSpecial Weather StatementBGMPike46 min
May 29, 3:29 AM EDTFlash Flood WatchBGMLackawanna, Luzerne, Pike, Wayne, Wyoming15 hr
May 29, 2:00 PM EDTSpecial Weather StatementBGMBradford45 min
May 29, 2:06 PM EDTSpecial Weather StatementBGMLuzerne39 min
May 29, 2:32 PM EDTSpecial Weather StatementBGMBradford, Susquehanna43 min
May 29, 2:41 PM EDTSevere Thunderstorm WarningBGMLuzerne49 min
May 29, 2:51 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne24 min
May 29, 3:06 PM EDTAreal Flood AdvisoryBGMSusquehanna114 min
May 29, 3:19 PM EDTTornado WarningBGMLuzerne26 min
May 29, 3:30 PM EDTTornado WarningBGMWyoming30 min
May 29, 3:32 PM EDTSevere Thunderstorm WarningBGMLuzerne33 min
May 29, 4:24 PM EDTAreal Flood AdvisoryBGMLuzerne2 hr
May 29, 4:29 PM EDTAreal Flood AdvisoryBGMLackawanna2 hr
May 29, 4:38 PM EDTTornado WarningBGMLuzerne12 min
May 29, 4:48 PM EDTFlash Flood WarningBGMLuzerne61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.